Alert archive / Indiana / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 151, NWS Northern Indiana

October 13, 1999Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Oct 13, 1999, 10:29 AM EST for Whitley County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 1999, 10:29 AM EST (15:29 UTC)
Expired
Oct 13, 1999, 11:05 AM EST
In force
36 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS53 KIWX 131533 RRA
SVRFWA
INC183-131605-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1029 AM EST WED OCT 13 1999

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITLEY COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 1105 AM EST

* AT 1028 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM IN THE VICINITY OF COLUMBIA CITY... MOVING
  EAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...

COLUMBIA CITY
  CHURUBUSCO

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

RS/TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:30 AM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Oct 13, 3:30 AM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 AM EST WED OCT 13 1999

OZFFWA AVBL...COORD WITH ILN. MAIN PROBLEM IS POPS/TSRA CHCS TODAY.

STRONG WAVE DIGGING ACRS SERN MN DIGGING GRTLKS TROF. MODELS SIMILAR
WITH AVN FAILING AGAIN WRT CYCLOGENESIS. ETA/NGM SOLNS LK RSNBL.
AREA OF TSRA ACRS MID MI IN STEEP MID LVL LAPSE RATES AND HIR
925MB MSTR FLUX CONV. ANTCPT THIS AREA OF CONVCTN TO STAY NORTH OF
FA. BETTER CHCS TSRA IMMEDIATELY AHEAD OF FNT LTR 18Z-22Z ACRS SERN
FA AS MSTR POOLS ALNG FNT AND CAPES APPRCH 1200 J/KG LI TO M4. MOS
TEMPS RUNNING A BIT COOL IN STRNG LWLVL WAA...WL GO ABOVE MOS TODAY
AND MENTION FALLING TEMPS ALL BUT SERN ZNS WHERE SOME SUN EARLY
SHOULD PUSH THEM WELL INTO LWR 70S.

ETA COOLER BEHIND FNT AND SEEMS TO HAVE BETTER HANDLE WITH
SHALLOW COLD AIR EARLY ON AS COMPARED TO LTST RUC. MUCH OF FA
850 TEMP 0-M2 DY2 OFFSET WITH GOOD SUN WILL TREND TEMPS A CAT BLO NGM
MOS.

.IWX...NONE
PYLE/MURPHY

In the hours before

Local storm report, Oct 13, 9:26 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 AM EST WED OCT 13 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 AM    SOUTH BEND                IN    .75 INCH HAIL
10/13/99   ST.JOSEPH
Local storm report, Oct 13, 9:26 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 AM EST WED OCT 13 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 AM    SOUTH BEND                IN    .75 INCH HAIL
10/13/99   ST.JOSEPH
Local storm report, Oct 13, 9:40 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
940 AM EST WED OCT 13 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    WAKARUSA                  IN    .75 INCH HAIL
10/13/99   ELKHART
Local storm report, Oct 13, 9:40 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
940 AM EST WED OCT 13 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    WAKARUSA                  IN    .75 INCH HAIL
10/13/99   ELKHART
Local storm report, Oct 13, 10:03 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1003 AM EST WED OCT 13 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    12 NE ANGOLA              IN    .75 INCH HAIL
10/13/99   STEUBEN
Local storm report, Oct 13, 10:03 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1003 AM EST WED OCT 13 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    12 NE ANGOLA              IN    .75 INCH HAIL
10/13/99   STEUBEN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:57 AM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph33 min
Oct 13, 9:17 AM ESTSevere Thunderstorm WarningIWXLaGrange33 min
Oct 13, 9:54 AM ESTSevere Thunderstorm WarningIWXSteuben36 min
Oct 13, 9:58 AM ESTSevere Thunderstorm WarningIWXFulton37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.